| Model Number |
BAC1111-01 |
| Medical Device Problem Code |
Device Fell (4014)
| Health Effect - Clinical Codes |
Bruise/Contusion (1754); Fall (1848)
| Date of Event |
10/14/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The device was taken out of use and evaluated by the qualified arjo representative.The side support handles were tested.According to the results of inspection, it was found that the right side support foot end handle was sticking and was not freely returning to the closed position.This prevented that catch from locking in position, when the side rail was raised.The handle on head end of side support was operating normally as were the two on the left hand side support.No other malfunctions were found.The investigation is on-going and further details will be provided in the next report.
Event or Problem Description
Arjo was notified about an incident with involvement of carevo shower trolley.It was reported that the resident was being showered when carer rolled him toward himself, the right side support opened unintended and the resident fell onto the floor.The patient sustained a bruising to right side of forehead, bruising to elbow, toes and red mark to back of right thigh.
Additional Manufacturer Narrative
The customer facility is to be visited again in order to repair the device in question and perform additional evaluation.The investigation is on-going and additional information will be provided in the next report.
Additional Manufacturer Narrative
The customer facility was visited and the device was repaired.After the repair was carried out the functioning was tested and trolley was put back to use as no other issues were detected.The investigation is on-going and further details will be provided in the next report.
Additional Manufacturer Narrative
The section h.10 of this report has been updated.Arjo was notified about an incident with involvement of carevo shower trolley.It was reported that the resident was being showered when carer rolled him toward himself, the right side support opened unintended and the resident fell onto the floor.The patient sustained a bruising to right side of forehead, bruising to elbow, toes and red mark to back of right thigh.The resident was taken to hospital, but discharged the same day.The device was taken out of use and evaluated by the qualified arjo representative.The side support handles were tested.According to the results of inspection, it was found that the right side support foot end handle was sticking and was not freely returning to the closed position.This prevented that handle from locking in position, when the side rail was raised.The handle on head end of the side support was operating normally, as well as two handles (head and leg section) on the left hand side.No other malfunctions were found.After the replacement of faulty parts was carried out, the functioning was tested and trolley was put back to use as no other issues were detected.The carevo is equipped with two side supports/panels (left, right) to secure the patient.The side support has three positions, presented in the instructions for use (ifu; 04.Ba.08_12 dated on december 2018): inner, outer and down folded down.The outer position can be adjusted for more space for the patient.Each side support has two side support handles which unlock the side support from the stretcher enabling it to be folded down either to outer position or to fold down position.Both handles must be used at the same time to be able to unlock the side support.The faulty handle assembly was dismantled and its shaft screws (part number: 8662992) were returned to manufacturer for further evaluation.During manufacturing, before installation of the shaft screw in side support handle, the glue is applied on the screw¿s thread, which next together with slide bushing is assembled to the side support handle.Shaft should rotate smoothly together with handles and this determines if during locking and unlocking side support handle works correctly.The returned screws from the faulty handle were visually inspected and measured to verify its compliance with specification.According to the results of inspection one of the screws (the one not rotating smoothly) had glue residue on the shaft.In accordance to relevant work instruction glue should be added only to screw¿s thread.Glue residue on the shaft affected fitting with handle making it too tight and caused resistance during rotation of shaft.It was also measured and confirmed that diameter is over the specified limit when the glue is present on the shaft.It is considered likely that glue was accidentally applied on the shaft.Following the inspection the shaft screw was cleaned of glue and its diameter was measured again.Based on the results screw itself was according to the specification as its diameter was within the established tolerance.After that the side support handle was operating correctly.The product¿s ifu includes information related to proper usage of the carevo shower trolley and its functions.According to the ifu: ¿the carevo equipment must be used by appropriately trained caregivers with adequate knowledge of the care environment, its common practices and procedures, and in accordance with the guidelines in the instructions for use.¿ the caregiver shall be aware how to perform hygiene routines properly, without posing the patient at risk.The ifu instructs also, that when side supports are raised to desired position they should lock and click into place.A caregiver should ensure that the side panels are in locked position: ¿to avoid the patient from falling out of the device make sure that all side supports are in a locked position.¿ please note that if one side support handle is not properly engaged, it is visible in comparison to the correctly locked handle.If both of the handles on one side support have the same malfunction, the side support could not be locked, so the defect will be noticed.If one of the handles is functional then the side support can be successfully locked.The verification test of carevo side support design was performed to confirm compliance with the relevant requirements.The test included a scenario in which only one worn handle was engaged and the force of 750n (according to requirement of iec 60601-2-52) was applied.Based on the test results the side support was able to remain closed and all requirements were met, therefore the test was passed.The carevo is subject to wear and tear, and some actions specified in the ifu must be performed by caregivers on regular basis to ensure the product remains within its original manufacturing specification: ¿every week - perform functionality test: check opening handles on the side supports and that they lock properly.¿ it is worth noting that the side supports/panels of carevo are designed to be safe to use for both carer and resident.The side support shall not unintentionally open and the product shall be easy to use and understand for the carer).Please also note that according to the en iso 10535:2007 the operating force needed to unlock the carevo side support handles should not exceed 30 n and not be lower than 10 n.According to the information available, it is likely that one of two side support handles was not locked automatically due to a malfunction.The second handle (without any fault) was able to keep the side support in the upright position.However, the side support folded down unintended (under the resident¿s body weight), so it remains unknown how the second handle became unlocked and whether any accidental unlock occurred.Based on the performed analysis the root cause of the occurred malfunction is considered a combination of a multiple factors ¿ glue residue in not intended place of screw, lack of side support handle locking checks and accidental release of the second side support handle, which probably occurred and directly led to release of the side support closing mechanism.According to the performed review of reportable events related to carevo shower trolley no other case related to the similar issue and cause has been found.Therefore, this event is considered a single occurrence.In summary, according to the customer allegation, the side support opened during use which led to the resident fall, so the device did not perform as intended.The technical evaluation revealed a malfunction of one side support handle.The shower trolley was used for patient hygiene and in that way it played a role in this event.This complaint was decided to be reported to regulatory authorities due to patient fall, which resulted in an injury occurrence.
Additional Manufacturer Narrative
Arjo was notified about an incident with involvement of carevo shower trolley.It was reported that the resident was being showered when carer rolled him toward himself, the right side support opened unintended and the resident fell onto the floor.The patient sustained a bruising to right side of forehead, bruising to elbow, toes and red mark to back of right thigh.The resident was taken to hospital, but discharged the same day.The device was taken out of use and evaluated by the qualified arjo representative.The side support handles were tested.According to the results of inspection, it was found that the right side support foot end handle was sticking and was not freely returning to the closed position.This prevented that handle from locking in position, when the side rail was raised.The handle on head end of the side support was operating normally, as well as two handles (head and leg section) on the left hand side.No other malfunctions were found.After the replacement of faulty parts was carried out, the functioning was tested and trolley was put back to use as no other issues were detected.The carevo is equipped with two side supports/panels (left, right) to secure the patient.The side support has three positions, presented in the instructions for use (ifu; 04.Ba.08_12 dated on december 2018): inner, outer and down folded down.The outer position can be adjusted for more space for the patient.Each side support has two side support handles which unlock the side support from the stretcher enabling it to be folded down either to outer position or to fold down position.Both handles must be used at the same time to be able to unlock the side support.The faulty handle assembly was dismantled and its shaft screws (part number: 8662992) were returned to manufacturer for further evaluation.During manufacturing, before installation of the shaft screw in side support handle, the glue is applied on the screw¿s thread, which next together with slide bushing is assembled to the side support handle.Shaft should rotate smoothly together with handles and this determines if during locking and unlocking side support handle works correctly.The returned screws from the faulty handle were visually inspected and measured to verify its compliance with specification.According to the results of inspection one of the screws (the one not rotating smoothly) had glue residue on the shaft.In accordance to relevant work instruction glue should be added only to screw¿s thread.Glue residue on the shaft affected fitting with handle making it too tight and caused resistance during rotation of shaft.It was also measured and confirmed that diameter is over the specified limit when the glue is present on the shaft.It is considered likely that glue was accidentally applied on the shaft.Following the inspection the shaft screw was cleaned of glue and its diameter was measured again.Based on the results screw itself was according to the specification as its diameter was within the established tolerance.After that the side support handle was operating correctly.The product¿s ifu includes information related to proper usage of the carevo shower trolley and its functions.According to the ifu: ¿the carevo equipment must be used by appropriately trained caregivers with adequate knowledge of the care environment, its common practices and procedures, and in accordance with the guidelines in the instructions for use.¿ the caregiver shall be aware how to perform hygiene routines properly, without posing the patient at risk.The ifu instructs also, that when side supports are raised to desired position they should lock and click into place.A caregiver should ensure that the side panels are in locked position: ¿to avoid the patient from falling out of the device make sure that all side supports are in a locked position.¿ please note that if one side support handle is not properly engaged, it is visible in comparison to the correctly locked handle.If both of the handles on one side support have the same malfunction, the side support could not be locked, so the defect will be noticed.If one of the handles is functional then the side support can be successfully locked.The verification test of carevo side support design was performed to confirm compliance with the relevant requirements.The test included a scenario in which only one worn handle was engaged and the force of 750n (according to requirement of iec (b)(4)) was applied.Based on the test results the side support was able to remain closed and all requirements were met, therefore the test was passed.The carevo is subject to wear and tear, and some actions specified in the ifu must be performed by caregivers on regular basis to ensure the product remains within its original manufacturing specification: ¿every week - perform functionality test: check opening handles on the side supports and that they lock properly.¿ it is worth noting that the side supports/panels of carevo are designed to be safe to use for both carer and resident.The side support shall not unintentionally open and the product shall be easy to use and understand for the carer).Please also note that according to the en iso 10535:2007 the operating force needed to unlock the carevo side support handles should not exceed 30 n and not be lower than 10 n.According to the information available, it is likely that one of two side support handles was not locked automatically due to a malfunction.The second handle (without any fault) was able to keep the side support in the upright position.However, the side support folded down unintended (under the resident¿s body weight), so it remains unknown how the second handle became unlocked and whether any accidental unlock occurred.Based on the performed analysis the root cause of the occurred malfunction is considered a combination of a multiple factors ¿ glue residue in not intended place of screw, lack of side support handle locking checks and accidental release of the second side support handle, which probably occurred and directly led to release of the side support closing mechanism.In summary, according to the customer allegation, the side support opened during use which led to the resident fall, so the device did not perform as intended.The technical evaluation revealed a malfunction of one side support handle.The shower trolley was used for patient hygiene and in that way it played a role in this event.This complaint was decided to be reported to regulatory authorities due to patient fall, which resulted in an injury occurrence.
Additional Manufacturer Narrative
The information collection and analysis for investigation is still on-going and further details will be provided in the next report.